Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Feb 14, 2020, 2:26 AM CST for 5 counties in South Dakota. It took effect at Feb 14, 2020, 8:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2020, 2:26 AM CST (08:26 UTC)
- In effect from
- Feb 14, 2020, 8:00 AM CST
- Expired
- Feb 14, 2020, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
Counties Clark County, SD, Codington County, SD, Day County, SD, Hamlin County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS73 KABR 140826 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 226 AM CST Fri Feb 14 2020 SDZ007-011-019-020-022-141630- /O.NEW.KABR.WI.Y.0003.200214T1400Z-200215T0000Z/ Marshall-Day-Clark-Codington-Hamlin- Including the cities of Britton, Kidder, Webster, Waubay, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, and Thomas 226 AM CST Fri Feb 14 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Marshall, Day, Clark, Codington and Hamlin Counties. * WHEN...From 8 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Blowing and drifting of snow may result in icy road conditions as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Connelly
2 follow-up statements
714 WWUS73 KABR 141611 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1011 AM CST Fri Feb 14 2020 SDZ007-011-019-020-022-150000- /O.CON.KABR.WI.Y.0003.000000T0000Z-200215T0000Z/ Marshall-Day-Clark-Codington-Hamlin- Including the cities of Britton, Kidder, Webster, Waubay, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, and Thomas 1011 AM CST Fri Feb 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Hamlin, Clark, Marshall, Day and Codington Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing and drifting of snow may result in icy road conditions as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SD
554 WWUS73 KABR 150002 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 602 PM CST Fri Feb 14 2020 SDZ007-011-019-020-022-150115- /O.EXP.KABR.WI.Y.0003.000000T0000Z-200215T0000Z/ Marshall-Day-Clark-Codington-Hamlin- Including the cities of Britton, Kidder, Webster, Waubay, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, and Thomas 602 PM CST Fri Feb 14 2020 ...WIND ADVISORY HAS EXPIRED... Wind speed have begun to diminish across the area, therefore the Wind Advisory has been allowed to expire. $$ Parkin
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:20 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 13, 11:20 PM CST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1120 PM CST Thu Feb 13 2020
.UPDATE...
Issued at 1120 PM CST Thu Feb 13 2020
See below for an aviation forecast discussion for the 06Z TAFs.
UPDATE Issued at 842 PM CST Thu Feb 13 2020
Current forecast panning out. Wind Chill Advisory continues
through Friday morning. No changes to tonight period forecast
planned at this time.
UPDATE Issued at 520 PM CST Thu Feb 13 2020
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Friday Night)
Issued at 311 PM CST Thu Feb 13 2020
Surface high pressure will exit the region to the southeast tonight,
with a decent pressure gradient then setting up between the exiting
high, and low pressure to the west. With a chilly start to the
evening, will see temperatures fall below zero everywhere except
west of the Missouri River, where they will stay just above zero.
With the winds picking up some as a result of the tightening
gradient, will see wind chills fall into advisory criteria across
the central and eastern portions of the CWA, and have therefore
issued a Wind Chill Advisory for the overnight hours. Warmer air
begins to get pulled into the region on Friday, and will see a
fairly quick warm up, with highs in the 20s and 30s Friday
afternoon. A few locations across the far southwestern part of the
area may evening see temperatures in excess of 40 degrees. The
warmer air will remain in place Friday night, with temperatures only
falling into the lower to mid 20s. No precipitation is expected
during the short term period.
.LONG TERM...(Saturday through Thursday)
Issued at 311 PM CST Thu Feb 13 2020
Dry and mild conditions are expected at the start of the long term,
though gusty winds remain Saturday morning and afternoon, following
passage of a dry shortwave. The overall mild air mass keeps our
temps at or above normal with highs Saturday reaching around
freezing for northeast SD and up near 40 for central SD. Models hint
at passage of another arctic cold front in the region Monday
bringing possible light snow and gusty winds. Given model guidance,
confidence is still low to moderate on getting much if any
precipitation from this, but we should at least see winds pick up
Monday and temps plummet again briefly with passage of the front.
Monday night lows should reach down into single digits and highs for
Tuesday are expected in the mid teens. By Wednesday and thursday,
surface high pressure moves back in, and westerly and southwesterly
flow near the surface rebounds our temps back to near normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1120 PM CST Thu Feb 13 2020
VFR conditions will prevail across the area through Friday
evening. Throughout the TAF valid period, there will likely be
periods of LLWS to contend with, first from strong southwest winds
just off the surface during the day, then from strong northwest
winds developing Friday evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 7 AM CST Friday for SDZ005>008-010-011-
017>023.
MN...Wind Chill Advisory until 7 AM CST Friday for MNZ039-046.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Dye
AVIATION...DornHazardous weather outlook, Feb 13, 2:55 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 255 PM CST Thu Feb 13 2020 MNZ039-046-SDZ005>008-010-011-017>023-142100- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- 255 PM CST Thu Feb 13 2020 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Wind chills will fall to as low as 30 degrees below zero tonight through early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-004-009-015-016-033>037-045-048-051-142100- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 255 PM CST Thu Feb 13 2020 /155 PM MST Thu Feb 13 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
In the hours before
Special weather statement, Feb 13, 9:50 PM CST, 4 hours 36 minutes before
Special Weather Statement National Weather Service Aberdeen SD 950 PM CST Thu Feb 13 2020 SDZ007-008-020-021-023-142300- Marshall-Roberts-Codington-Grant-Deuel- Including the cities of Britton, Kidder, Sisseton, Rauville, Sandy Shore State Park, Watertown, Milbank, and Clear Lake 950 PM CST Thu Feb 13 2020 Locally strong and gusty winds are possible along the eastern slopes of the Prairie Coteau in northeast South Dakota during the day on Friday. Southwesterly winds of 25 to 40 mph with occasional gusts over 55 mph are possible. The locations most affected would be the higher terrain areas of the Prairie Coteau as well as up to 15 miles east of the hills. This would include Interstate 29 between Summit and Peever, or between mile markers 210 and 225. U.S. Highway 12 from Summit to Milbank may also experience strong winds. The strong winds could promote blowing and drifting snow, along with considerably reduced visibility. Anyone with travel plans across far northeast South Dakota on Friday should be prepared for inclement weather and are urged to slow down and allow for extra distance between vehicles if need be. Dorn
Special weather statement, Feb 14, 1:51 AM CST, 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 151 AM CST Fri Feb 14 2020 SDZ007-008-020-021-023-140900- Marshall-Roberts-Codington-Grant-Deuel- Including the cities of Britton, Kidder, Sisseton, Rauville, Sandy Shore State Park, Watertown, Milbank, and Clear Lake 151 AM CST Fri Feb 14 2020 Locally strong and gusty winds are possible along the eastern slopes of the Prairie Coteau in northeast South Dakota during the day on Friday. Southwesterly winds of 25 to 40 mph with occasional gusts over 55 mph are possible. The locations most affected would be the higher terrain areas of the Prairie Coteau as well as up to 15 miles east of the hills. This would include Interstate 29 between Summit and Peever, or between mile markers 210 and 225. U.S. Highway 12 from Summit to Milbank may also experience strong winds. The strong winds could promote blowing and drifting snow, with reduced visibility and icy road conditions. Anyone with travel plans across far northeast South Dakota on Friday should be prepared for inclement weather and are urged to slow down and allow for extra distance between vehicles if need be. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:31 AM CST | Winter Weather Advisory | ABR | Deuel, Grant, Roberts | 18 hr |
Nearby
Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.